Oregon, 2005

Debris Flow in Oregon, May 31, 2005

May 31, 2005 · NWS PQR · 1 event in 1 county or zone

1 debris flow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at May 31, 1:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, May 31, 1:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PDT TUE MAY 31 2005

.SYNOPSIS...A WEAK PAC FRONT WILL PUSH EAST ACROSS THE AREA THIS
EVENING. AN UPPER LOW WILL MOVE INTO WESTERN WA WED WITH COLD AIR
ALOFT DESTABILIZING THE AIR MASS OVER THE NORTH PART OF THE FORECAST
AREA. THE UPPER LOW WILL MOVE OVER IDAHO AND WESTERN MONTANA THU AND
FRI CONTINUING WESTERLY ONSHORE FLOW ALONG WITH A SHOWER THREAT FOR
MOST OF THE AREA. WEAK HIGH PRESSURE WILL MOVE THROUGH THE AREA SAT.
THE NEXT UPPER LOW FROM THE GULF OF ALASKA IS EXPECTED TO MOVE ACROSS
THE AREA EARLY NEXT WEEK.

&&

.SHORT TERM...THE MID LEVEL PORTION OF THE PAC FRONT APPEARED TO BE
MOVING INTO THE CASCADE FOOTHILLS EARLY THIS AFTERNOON AS SHOWN BY
RADAR AND NARROW ENHANCED CLOUDS IN SATELLITE IR AND VISIBLE LOOPERS.
THE LOW LEVEL FRONT APPARENTLY WAS STILL OFFSHORE NEAR 126W WITH A
WEAK WIND SHIFT FINALLY APPARENT AT BUOY 89...EXPECT THIS PORTION OF
THE FRONT TO MOVE EAST ACROSS THE AREA THIS EVENING. THE AIR MASS IS
A LITTLE UNSTABLE NORTHWEST SECTIONS THROUGH EARLY THIS EVENING AS
GFS SHOWS -24C 500MB TEMPERATURES MOVING ACROSS THE NORTHERN ZONES.

AN UPPER LOW FROM SOUTHERN GULF OF ALASKA WILL MOVE ACROSS WESTERN WA
WED. A STRONG SHORT WAVE WITH THE LOW WILL BRING SHOWERS TO THE AREA
WHILE COLD AIR ALOFT MAY INCREASE THE INSTABILITY ENOUGH FOR TSTMS
NORTH ZONES IF CAN GET AFTERNOON SUN BREAKS. NEW GFS MORE PROGRESSIVE
THAN PREVIOUS MODELS SHIFTING THE UPPER LOW SOUTHEAST OF THE
AREA...HOWEVER A WEAKENING UPPER TROUGH LINGERS OVER THE AREA THROUGH
FRI WITH SOME CYCLONIC ONSHORE FLOW CONTINUING. WILL HOLD ONTO CHANCE
POPS FOR AREA THU EXCEPT LIKELY CASCADES IN FAVORABLE UP SLOPE
FLOW...THEN TAPER OFF TOWARD SLIGHT CHANCE VALLEYS TO CHANCE NORTHERN
MOUNTAINS FRI.

.LONG TERM...MODELS IN DECENT AGREEMENT SHOWING FLAT RIDGING OVER THE
AREA SAT...THEN THE NEXT UPPER LOW DROPS SOUTHEAST TOWARD THE AREA
SUN WITH NEW 12Z ECMWF JUST COMING IN LOOKING A TAD FASTER THEN GFS.
MODEL POSITIONING A BIT DIFFERENT FOR MON WITH THE LOW SOMEWHERE OVER
OREGON OR JUST OFFSHORE...SHOULD BE COOL AND FAVORABLE FOR SHOWERS
WITH POSSIBLE CONVECTION. THE REGION MAY REMAIN UNDER THE INFLUENCE
OF THE LOW TUE AS IT SLOWLY KICKS EAST OUT THE AREA. WILLIS

&&

.AVIATION...CURRENT AVIATION FORECASTS COVER ANTICIPATED WEATHER AT
AIRPORTS FOR NEXT 24 HOURS.

&&

.PRELIMINARY POINT POPS

AST 688543   PDX 677542   SLE 677532   EUG 544421
&&

.PQR WATCHES/WARNING/ADVISORIES
.WA/OR...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR LATER
          TONIGHT AND WED.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, May 31, 4:52 AM PST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
552 AM PDT TUE MAY 31 2005

ORZ002-004-008-012-013-PZZ255-275-011300-
CENTRAL OREGON COAST-CENTRAL COAST RANGE OF WESTERN OREGON-
SOUTH WILLAMETTE VALLEY-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
552 AM PDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ001-003-005>007-009>011-PZZ210-250-270-WAZ019>023-039-040-
011300-
NORTH OREGON COAST-COAST RANGE OF NORTHWEST OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
552 AM PDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON...NORTHWEST OREGON AND NORTHWEST OREGON AND SOUTHWEST
WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 31, 9:38 AM PST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1038 AM PDT TUE MAY 31 2005

WAZ019-040-011745-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1038 AM PDT TUE MAY 31 2005

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...WESTERLY ONSHORE FLOW WILL INCREASE THIS MORNING AHEAD OF
AN APPROACHING PACIFIC COLD FRONT. THE FRONT WILL PUSH ONTO THE COAST
LATE TODAY AND MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. AN
UPPER LOW WILL MOVE INTO WESTERN WA WED WITH COLD AIR ALOFT
DESTABILIZING THE AIR MASS. THE UPPER LOW WILL MOVE OVER IDAHO AND
WESTERN MONTANA THU AND FRI CONTINUING WESTERLY ONSHORE FLOW ALONG
WITH A SHOWER THREAT. WEAK HIGH PRESSURE WILL MOVE THROUGH THE
AREA SAT. THE NEXT TROUGH FROM THE GULF OF ALASKA IS EXPECTED TO
MOVE INTO THE AREA SUN AND MON.

=====================================================================
= KEY TO DECODING THE WIND DATA...                                  =
= FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION  =
= AND THE LAST THREE DIGITS ARE THE WIND SPEED.                     =
= IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH.              =
= ***** ALL WIND DATA ARE IN MILES PER HOUR *****                   =
=====================================================================

MORNING SALEM BALLOON SOUNDING WIND 05/31 0500 PDT
  1000 FT      280010 (MPH)
  2000 FT      295012 (MPH)
  2600 FT      285013 (MPH)
  3000 FT      285013 (MPH)
  4000 FT      280014 (MPH)
  4900 FT      285017 (MPH)
  6000 FT      285022 (MPH)
  7000 FT      280025 (MPH)
  8000 FT      265028 (MPH)
  9000 FT      265029 (MPH)
 10100 FT      265029 (MPH)
 12000 FT      250029 (MPH)
 14000 FT      270033 (MPH)
 16000 FT      265041 (MPH)
 18600 FT      255039 (MPH)
 20000 FT      255041 (MPH)
 24000 FT      270064 (MPH)
 25000 FT      270069 (MPH)
 30000 FT      275090 (MPH)
 30600 FT      275092 (MPH)
 34600 FT      285112 (MPH)
 35000 FT      285115 (MPH)
 36000 FT      285122 (MPH)
 38000 FT      285114 (MPH)
 39200 FT      285104 (MPH)
 44000 FT      275035 (MPH)
 45100 FT      270040 (MPH)
 50000 FT      275026 (MPH)
 53000 FT      260014 (MPH)
 53600 FT      260014 (MPH)

FORECAST WINDS FOR MOUNT ST HELENS
ELEV.   05/31 0500PDT  05/31 1700PDT  06/01 0500PDT  06/01 1700PDT
  3000         273012         256018         262021         291017
  6000         285018         284024         265021         303017
  9000         262024         288020         281023         302017
 12000         258033         266017         292028         303017
 15000         254037         250031         298033         319019
 18000         250043         257035         294041         323024
 21000         256051         259036         293042         323031
 24000         260062         261040         298041         324031
 27000         259077         261046         302040         320031
 30000         264081         266052         303048         325028
 33000         268089         271053         303054         329028
 36000         268085         269052         303051         321025
 39000         267073         268049         302046         312024
 42000         272053         269044         299037         306024
 45000         273035         270038         296029         301023
 48000         258028         268032         290025         297019
 51000         244021         267026         285020         293015

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Western Columbia River Gorge

When
May 31, 3:00 PM PST to 5:00 PM PST
Where
Western Columbia River Gorge forecast zone
Reported by
EMERGENCY MANAGER

Thunderstorms near the Columbia River Gorge dumped heavy rain that caused mud slides on the Historic Columbia River Gorge Scenic Highway. A weather spotter in Troutdale reported one inch of rain in twenty minutes, and half-an-inch was reported at the Troutdale airport in an hour. Eight slides closed the Scenic Highway for twenty-four hours while 1,000 cubic yards of debris were removed.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452706.